So, as uncommon as this might be in United States, it’s really not such an uncommon topic worldwide. And since our site is getting more and more traction worldwide, we are spreading our focus.
But we are also getting more immigrants, which is what the US is all about. And they unfortunately will be bringing with them, tuberculosis. So might as well learn about it.
If you have a family member that has been diagnosed with TB, he or she will be subject to often times three months of four special antibiotics. And, regrettably, these four antibiotics have considerable side effects. And you are more and more likely to see the side effects of any medication the longer you are on them. Three months is a long time. So we see the side effects quite frequently, and it is especially important that our family members learn to be aware of them. So that’s the subject for today.
Notify your family member’s doctor if you suspect any of the side effects. Don’t try to treat them on your own.
The pneumonic for the five most commonly used antibiotics for tuberculosis is “RIPES”. I’ll try to offer pnemonics to help you remember the side effects of each one of these medications. But it’s pretty tough. Best to just keep this as a resource.
Rifampin causes hepatitis, as does INH and Pyrazinamide, see below. And there’s an “F” in rifampin so this always helps me remember that it also causes Flu like symptoms.
Isoniazid (INH) has an “H” in it. So, as stated above, it can cause a drug induced Hepatitis. And it has an “N” in it. So, you guessed it, Neuro. The neurologic sequelae of INH include seizures and peripheral neuropathy. Seizures; peripheral neuropathy. Oh, yeah, there’s a quiz after this! Are you kidding?
Pyrazinamide – a “long word”, so that’s the best way that I remember that it produces another long word, hyperuricemia (look it up if you’re curious).
(Pyridoxine, another P medicine often used in TB therapy is not an antibiotic, but rather a vitamin the treats the seizures produced by INH above; remember the neurologic side effects, remembered by it having an N in it. So not to be confused with the P in “RIPES“ which stands for… Pyrazinamide. Correct! Now you’re getting it.)
Ethambutol. It starts with an “E” so that’s for eye. It’s red green color blindness and retrobulbar (optic) neuritis.
Streptomycin causes auditory and vestibular symptoms. This antibiotic has been around for many decades. These are very famous side effects. Just going to have to memorize these.
So right about now your thinking, thank goodness you’re not a physician. Or perhaps you’re thinking more properly thank goodness you’re not me.
Stay well. And keep an eye on those relatives being treated for TB. They’re on a lot of medicines for a whole long time, so they’re likely to get side effects. Take care of them!